Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 52, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 4, 2023, 7:11 PM CDT for Clay County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2023, 7:11 PM CDT (00:11 UTC)
- Expired
- May 4, 2023, 7:30 PM CDT
- In force
- 19 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.5 in
County Clay County, TX
The radar
The Altus AFB radar (KFDR), 116 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:54 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
942
WFUS54 KOUN 050011
TOROUN
TXC077-050030-
/O.NEW.KOUN.TO.W.0052.230505T0011Z-230505T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
711 PM CDT Thu May 4 2023
The National Weather Service in Norman has issued a
* Tornado Warning for...
Southeastern Clay County in northern Texas...
* Until 730 PM CDT.
* At 711 PM CDT, a confirmed tornado was located near Bellevue,
moving east at 20 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Bellevue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3360 9810 3373 9810 3374 9798 3358 9798
TIME...MOT...LOC 0011Z 264DEG 18KT 3366 9802
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
MDU1 follow-up statement
012
WWUS54 KOUN 050021
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
721 PM CDT Thu May 4 2023
TXC077-050030-
/O.EXP.KOUN.TO.W.0052.000000T0000Z-230505T0030Z/
Clay TX-
721 PM CDT Thu May 4 2023
...THE TORNADO WARNING FOR SOUTHEASTERN CLAY COUNTY WILL EXPIRE AT
730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3360 9810 3373 9810 3374 9798 3358 9798
TIME...MOT...LOC 0020Z 264DEG 18KT 3366 9797
$$
MDUWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 6:25 PM CDT, 46 minutes earlier.
Area forecast discussion, May 4, 6:25 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Norman OK 625 PM CDT Thu May 4 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1254 PM CDT Thu May 4 2023 Through Daybreak Friday: Strong to severe storm potential remains the primary concern over the coming 12-16 hours. Latest satellite imagery captures a subtropical shortwave advancing across eastern New Mexico/Texas High Plains. Instances of elevated convection have been noted as broad isentropic/approaching synoptic ascent impinges across the region. A few non-severe/strong storms (with small hail) remain possible over the next 1-2 hours, generally in areas along and south of the I-40 corridor. Late morning guidance appears to be honing in on the greatest severe storm potential existing across southwest Oklahoma into western-north Texas (generally south of I-40/west of I-35 corridors) from the ~19-02 UTC/2-9 PM CDT time frame today. Sufficient deep layer/effective shear exists for organized (supercell/cluster) modes across the region. The message of a primary wind/hail risk continues, with the potential for large hail (>2 inches) tempered some by modest mid-level lapse rates. Should storm morphology trend towards more cluster modes, then the wind risk may locally increase. We are also closely monitoring for a low end tornado risk to develop across southwest Oklahoma/western-north Texas this evening. This threat will focus near an effective warm front/weak surface low and/or if early day convection can aid in the development/maintenance of differential heating boundaries. Finally, isolated flash flooding will be possible where repeated rounds of heavy precipitation/storms occur through the evening (amidst PWATs ~95th-99th percentile for early May). In the near- term, this is occurring in the central/southern OKC metro area. Storms are expected to be clearing our forecast area (into eastern Oklahoma) late this evening (10 PM - 12 AM time frame). A weak front is expected to push from northwest-to-southeast (towards central Oklahoma) through the early morning hours on Friday. Overnight temperatures will run cooler (mid-50s) across northern Oklahoma with warm and humid conditions (mid to upper-60s) expected across the Red River Valley. Friday: A hot and dry day is expected, especially for areas along and south of I-40. A developing upper ridge/rising heights will establish across the Southern Plains in the wake of the departing shortwave. A pronounced thermal ridge is expected across southern Oklahoma into western-north Texas, yielding hot afternoon temperatures (in the upper-80s to mid-90s). Some fire risk looks to exist across far western Oklahoma/western-north Texas during the afternoon into evening hours given hot and dry surface conditions. Ungar && .LONG TERM... (Friday night through next Wednesday) Issued at 1254 PM CDT Thu May 4 2023 The extended period will be comprised of bouts of unsettled weather and warm temperatures. Broad southwesterly flow is expected to remain across the Southern Plains from the weekend into the middle of the week. Intermittent short wavelength impulses are progged to slide out across the region, with usual low predictability regarding timing. Amidst a rather impressive thermodynamic environment, deep convection is expected to develop off a dryline most afternoon/evenings beginning on Saturday, with greatest probability of this occurring generally along and east of the US-281 corridor. Severe outcomes will ultimately depend on whether mid-level flow is strong enough to support organized convective modes. Afternoon temperatures will run from the mid-80s to low-90s during the period. Ungar && .AVIATION... (00Z TAFS) Issued at 622 PM CDT Thu May 4 2023 Showers and some thunderstorms will continue to move across portions of the fa this evening affecting some of the TAF sites. Variable, gusty winds possible near any thunderstorms. Ceilings range from IFR to VFR right now but will gradually improve and clear out through the night into tomorrow morning. Some patchy BR could be possible in the morning especially in those areas that got some rain and where clouds clear out. Winds will generally be from the S and SE tonight then shift towards the SW Friday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 60 87 63 90 / 60 0 0 0 Hobart OK 58 91 55 92 / 20 0 0 0 Wichita Falls TX 63 95 63 94 / 30 10 0 20 Gage OK 55 89 53 89 / 20 0 0 0 Ponca City OK 58 82 60 89 / 70 0 0 0 Durant OK 65 92 65 91 / 50 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...34 LONG TERM....34 AVIATION...25
Hazardous weather outlook, May 4, 1:28 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 128 PM CDT Thu May 4 2023 OKZ004>048-050>052-TXZ083>090-051830- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 128 PM CDT Thu May 4 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... A few strong to severe storms are expected, generally in the 2-10 PM time frame, for areas along and south of I-40. Large hail and damaging wind will be the primary risks with the strongest storms, with a low tornado potential existing across the Red River Valley (far southwest Oklahoma/western-north Texas). .Heavy Rainfall... Areas of heavy rainfall may lead to isolated flash flooding through the evening. This risk appears to be highest across portions of central Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western Oklahoma and western-north Texas should prepare for severe weather operations this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There will be a daily risk of afternoon and evening storms across the area from Saturday into early next week. A few storms could become strong to severe each day. .Fire Weather... Elevated to near critical fire weather conditions will exist Friday-Sunday afternoon across western Oklahoma and western-north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 4, 4:03 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Norman OK
403 PM CDT Thu May 4 2023
TXZ084-087-042130-
Foard TX-Knox TX-
403 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of southwestern Foard
and northwestern Knox Counties through 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Truscott, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Foard
and northwestern Knox Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 9984 3382 9974 3376 10000 3383 10000
3384 10005 3389 10005
TIME...MOT...LOC 2103Z 240DEG 23KT 3383 9999
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MDUSpecial weather statement, May 4, 4:37 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Norman OK
437 PM CDT Thu May 4 2023
TXZ088-042200-
Baylor TX-
437 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of central Baylor
County through 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seymour, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Mabelle, and southern Lake Kemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3356 9938 3369 9939 3375 9899 3352 9897
TIME...MOT...LOC 2137Z 265DEG 28KT 3361 9931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MDULocal storm report, May 4, 4:56 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT THU MAY 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 3 NW SEYMOUR 33.62N 99.30W
05/04/2023 M63 MPH BAYLOR TX MESONET
&&
SELocal storm report, May 4, 6:23 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT THU MAY 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 3 NW SEYMOUR 33.62N 99.30W
05/04/2023 BAYLOR TX STORM CHASER
POWERLINES DOWN.
&&
JHSpecial weather statement, May 4, 7:02 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
702 PM CDT Thu May 4 2023
TXZ088-050030-
Baylor TX-
702 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of northeastern Baylor
County through 730 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Mabelle, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mabelle and Lake Diversion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3359 9920 3375 9908 3383 9895 3366 9895
3366 9896 3364 9895 3353 9909
TIME...MOT...LOC 0002Z 225DEG 21KT 3360 9910
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:02 PM CDT | Special Weather Statement | OUN | Baylor | 28 min |
| May 4, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 14 min |
| May 4, 8:13 PM CDT | Special Weather Statement | OUN | Cooke | 47 min |
| May 5, 3:48 AM CDT | Dense Fog Advisory | OUN | Archer, Baylor, Clay, Foard, Hardeman, Knox and 2 more | 5 hr |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.